Tennessee, 2003

Hail and Damaging Winds in Tennessee, May 1, 2003

May 1, 2003 · NWS OHX · 24 events in 18 counties and zones

22 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 1, 9:20 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 1, 9:20 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CDT THU MAY 01 2003

COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES TO
NORTHWEST TEXAS. MCS OVER MO/AR WITH OUTFLOW BNDRY OVER MO BOOTHEEL
AND NORTHERN AR BULGING SEWD.

LOCAL ETA MODEL INDICATING SIGNIFICANT DESTABILIZATION OVER WEST TENNESSEE
NEAR MKL AROUND 20Z WITH A 3000+ B+ AXIS MOVING EASTWARD INTO  WESTERN
MIDDLE TENNESSEE BEFORE 00Z. COMPUTED LI INDICATED AROUND -9.

HAVE UPDATED NORTHWEST PORTION TO INCLUDE SVR MENTION...IAW WITH LATEST
GUIDANCE FROM SELS.

.BNA...NONE.

JLM
Hazardous weather outlook, May 1, 4:30 AM CST, 8 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO
WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE
ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE
TENNESSEE.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS
ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY.

04

The radar

The Nashville radar (KOHX), 6 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
May 1, 12:34 PM CST to 12:40 PM CST
Where
Stewart County, West Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -86.617

Sheriff's office reported trees down in the western part of the county along Highway 232 and also just east of Dover. A roof was torn off a home in Dover on Frank Earhart Rd.

Thunderstorm Wind, Benton

When
May 1, 12:35 PM CST
Where
Benton County, Camden
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -86.900

Sheriff's office reported roof damage to a restaurant.

Thunderstorm Wind, Humphreys

When
May 1, 1:00 PM CST
Where
Humphreys County, Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -86.517

Sheriff's office reported trees down.

Thunderstorm Wind, Houston

When
May 1, 1:00 PM CST
Where
Houston County, 3 mi S of Erin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -86.833

911 center reported trees down across State Highway 231.

Thunderstorm Wind, Hickman

When
May 1, 1:30 PM CST
Where
Hickman County, Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.283, -86.300

Public reported power lines down in Centerville and also near Bon Aqua.

Thunderstorm Wind, Dickson

When
May 1, 1:38 PM CST
Where
Dickson County, Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -86.100

911 center reported several trees down.

Hail, Dickson

When
May 1, 1:41 PM CST
Where
Dickson County, Dickson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Spotter reported nickel-size hail on State Highway 46 in downtown Dickson.

Thunderstorm Wind, Lewis

When
May 1, 2:10 PM CST
Where
Lewis County, North Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -86.550

911 center rpeorted trees down in the northern part of the county.

Thunderstorm Wind, Hickman

When
May 1, 2:15 PM CST
Where
Hickman County, Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.400, -86.167

Public reported trees blown down.

Hail, Hickman

When
May 1, 2:15 PM CST
Where
Hickman County, Centerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.533, -86.450

Public reported penny size hail.

Thunderstorm Wind, Davidson

When
May 1, 2:20 PM CST
Where
Davidson County, 5 mi W of Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -86.083

Numerous power lines and trees down in western portion of county.

Thunderstorm Wind, Williamson

When
May 1, 2:24 PM CST
Where
Williamson County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.050, -88.100

Power lines down on Century Oak Drive off Franklin Road.

Thunderstorm Wind, Robertson

When
May 1, 2:36 PM CST
Where
Robertson County, Orlinda
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.583, -87.133

Chicken coop blown into power lines.

Thunderstorm Wind, Sumner

When
May 1, 2:37 PM CST
Where
Sumner County, Hendersonville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -87.950

Trees down west of Hendersonville on Callendar Lane. Trees down southwest of Gallatin on Saint Blades Road. Trees down northwest of Portland on Scatterville Road.

Thunderstorm Wind, Davidson

When
May 1, 2:45 PM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.267, -87.700

Numerous 3 to 8 inch diameter trees down.

Thunderstorm Wind, Wilson

When
May 1, 2:52 PM CST
Where
Wilson County, 3 mi S of Mt Juliet
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.800

Spotter reported large tree limbs down in front yard.

Thunderstorm Wind, Wilson

When
May 1, 2:56 PM CST
Where
Wilson County, 5 mi N of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.783, -87.467

Public reported a tree blown down on a mobile home.

Thunderstorm Wind, Rutherford

When
May 1, 3:00 PM CST
Where
Rutherford County, Murfreesboro
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.383

Spotter reported several eight-inch diameter trees blown down. Tractor trailer jack knifed due to these strong winds.

Thunderstorm Wind, Macon

When
May 1, 3:00 PM CST to 3:15 PM CST
Where
Macon County, West Portion
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -87.383

Sheriff's office reported numerous trees and power lines down. Western part of county hit by storms at 400 PM CDT...reaching Red Boiling Springs by 415 PM CDT. Red Boiling Springs was hit the hardest.

Thunderstorm Wind, Rutherford

When
May 1, 3:15 PM CST
Where
Rutherford County, 10 mi SW of Murfreesboro
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -87.533

Concord community of Rockvale had five-inch diameter trees down.

Thunderstorm Wind, Bedford

When
May 1, 3:20 PM CST
Where
Bedford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.467

Sheriff's office reported trees down around the county.

Thunderstorm Wind, Trousdale

When
May 1, 3:25 PM CST to 3:30 PM CST
Where
Trousdale County, Hartsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.467

911 center reported a few trees down around the county.

Thunderstorm Wind, Coffee

When
May 1, 3:45 PM CST
Where
Coffee County, Manchester
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.917

Trained spotter reported trees down in Manchester and Tullahoma.

Thunderstorm Wind, Maury

When
May 1, 4:15 PM CST to 4:20 PM CST
Where
Maury County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.600, -86.717

Newspaper story about strong thunderstorm winds moving a trolley car in Columbia 50 yards. The trolley was parked near the Maury County Archives Building. Trees were blown down near Santa Fe, Mt. Pleasant, and also on Dark Mills Road, Mahon Moore Road and Chestnut Ridge Road. There was also roof damage to a gymnasium at Spring Hill H.S.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354812, 5354811, 5354809, 5354810, 5354808, 5354807, 5355672, 5355671, 5355669, 5355670, 5355668, 5355665, 5355667, 5355666, 5355664, 5355663, 5355662, 5355356, 5355661, 5355355, 5355354, 5355353, 5355291, 5354813.